Montana, 2012High Wind in Montana, December 19 to 20, 2012
December 19 to 20, 2012 · NWS BYZ · 2 events in 2 counties and zones
Tight pressure gradients along the eastern slopes of the Beartooth/Absaroka Mountains resulted in high winds during the afternoon and evening hours of the 19th and 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients along the eastern slopes of the Beartooth/Absaroka Mountains resulted in high winds during the afternoon and evening hours of the 19th and 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 19, 8:35 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 19, 8:35 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
835 PM MST WED DEC 19 2012
.SHORT TERM...VALID FOR THU AND FRI...
WIND ADVISORY WORKING OUT WELL AS SUSTAINED WINDS OF 40 MPH HAVE
BEEN OCCURRING IN LIVINGSTON AND NEAR NYE THIS EVENING WITH BOTH
LOCATIONS REPORTING WIND GUSTS NEAR 65 MPH. THESE WINDS ARE THE
RESULT OF STRONG PRESSURE GRADIENT SETTING UP BETWEEN IDA-LWT
WHERE PRESSURE DIFFERENCE IS 12MB. CROSS SECTIONS INDICATING
STABLE LAYER AT MOUNTAIN TOP LEVEL WITH 700MB WINDS PROGGED AT
40KTS OVERNIGHT. THESE WINDS WILL INCREASE TO 50KTS BY 18Z
THURSDAY AND THIS WILL BE THE TIME PERIOD OF THE STRONGEST WINDS.
STRONG WINDS ALSO BEING AIDED BY COLD AIR DRAINAGE FROM
YELLOWSTONE PARK AND WINDS COULD GUSTS UP TO 70MPH IN THE GAP FLOW
AREAS. ONLY CHANGE TO FORECAST TONIGHT WAS TO LOWER OVERNIGHT
TEMPERATURES ACROSS OUR NORTHWEST ZONES AS TEMPERATURES WERE CLOSE
TO FORECAST LOWS. REMAINDER OF FORECAST ON TRACK. RICHMOND
PREVIOUS DISCUSSION...
WIND REMAINS THE PRIMARY CONCERN IN THE SHORT TERM PERIOD.
NEXT GAP WIND EVENT ON THE WAY FOR LIVINGSTON AND THE BEARTOOTH
FOOTHILLS. LEE SIDE TROF DEEPENING GRADUALLY THIS AFTERNOON...WITH
IDA-LWT GRADIENT AT 10MB AS OF 22Z...AND THIS GRADIENT WILL
CONTINUE TO TIGHTEN THROUGH THE NIGHT AS UPPER RIDGE BUILDS FROM
THE WEST. KEY TO THIS EPISODE IS STABILITY. COLD AIR EXISTS UP IN
YELLOWSTONE PARK WITH AFTERNOON TEMPS ONLY ON THE ORDER OF
+10F...AND COLD AIR DRAINAGE IS REFLECTED IN THE MEAGER 21F TEMP
AT LVM. SO AS THE MID LEVEL FLOW BACKS AND INCREASES TO NEAR 45-50
KTS AT 700MB...FAVORABLY ORIENTED GRADIENT AND STRONG LOW LEVEL
STABILITY WILL LEAD TO A SOLID ADVISORY EVENT FOR THE LIVINGSTON
AND NYE AREAS BEGINNING TONIGHT. PARAMETERS SEEM A BIT MORE
FAVORABLE THAN PREVIOUSLY THOUGHT SO WILL RAISE POTENTIAL GUSTS TO
60-70 MPH. IMPACTS WILL OF COURSE INCLUDE TRAVEL ON I-90 FROM
SPRINGDALE TO LIVINGSTON. PRESSURE FALLS IN NORTH CENTRAL MONTANA
NOT AS FAVORABLE FOR BIG TIMBER AND HARLOWTON SO LESS WIND AT
THESE LOCATIONS. MOUNTAIN TOP STABILITY SHOULD YIELD SOME HIGHER
GUSTS IN THE RED LODGE FOOTHILLS AS WELL...BUT MID LEVEL FLOW NOT
STRONG ENOUGH FOR A STRONG MOUNTAIN WAVE EVENT HERE.
OTHERWISE...RIDGE BUILDING IN FROM THE WEST WILL BRING DRY AND
WARMER CONDITIONS TO THE AREA THROUGH FRIDAY. THOUGH COLD AIR
DRAINAGE FROM THE PARK AND BIG HORN BASIN MAY HOLD TEMPS BACK A
BIT TOMORROW...SHOULD SEE HIGHS INTO THE 30S EVEN WITH POOR
MIXING. 850MB TEMPS ON THE ORDER OF +5 TO +7C AND CONTINUED
DOWNSLOPE FLOW SHOULD YIELD HIGHS INTO THE 40S ON FRIDAY. WILL BE
A CHILLY NIGHT TONIGHT ESPECIALLY IN OUR EAST...EAST OF DEVELOPING
SFC TROF...BUT NIGHTTIME LOWS WILL MODERATE OVER THE NEXT COUPLE
OF NIGHTS ALSO.
LOWER AIRMASS IS QUITE DRY WITH DEWPTS IN THE SINGLE DIGITS AND
LOW TEENS SO DO NOT SEE A LARGE FOG RISK FOR OUR EASTERN VALLEYS
TONIGHT EVEN AS WINDS DECOUPLE. INCREASING HIGH CLOUD ALSO WORKS
AGAINST FOG POTENTIAL LATE TONIGHT AND ALSO THURSDAY NIGHT.
BETTER CHANCE SHOULD BE IN NORTHEAST MT WHERE SNOW COVER WILL HELP
TO ADD TO THE BOUNDARY LAYER MOISTURE.
WEAK BACKDOOR FRONT WILL ALLOW COOLER CANADIAN AIR TO BEGIN TO
OOZE INTO OUR AREA LATE FRIDAY NIGHT. PER ISALLOBARIC WIND WITH
PRESSURE RISES TO OUR NORTH...THINK THIS FRONT MAY PUSH IN A BIT
FASTER THAN MODELS SHOWING NOW...SO HAVE TRENDED TEMPS IN OUR
NORTH A BIT COOLER FRIDAY NIGHT.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THERE IS STILL QUITE A BIT OF INCONSISTENCY BETWEEN MODEL RUNS
REGARDING THE HOLIDAY NEXT TUESDAY. SEVERAL RIPPLES OUT IN THE
PACIFIC ARE BEING TIMED DIFFERENTLY BETWEEN THE GFS...GEM AND
ECMWF. OVERALL HOWEVER...EXTENDED RANGE MODELS CONTINUE TO
INDICATE A COOLING TREND INTO NEXT WEEK...BUT ARE ALSO SHOWING AN
INCLINATION TOWARD A SOMEWHAT LESS AMPLIFIED PATTERN WHICH LEADS
US TO BELIEVE THE CHANCE OF FRIGID TEMPERATURES IS DECREASING FROM
WHAT THE MODELS SHOWED YESTERDAY. I FEEL WE HAVE THE CORRECT
TRENDS IN PLACE...BUT I AM LESS CONFIDENT IN THE TIMING AND
EXTREMES OF THE DETAILS AT THIS TIME. DUE TO WIDE SPREADS OF THE
ENSEMBLE MEMBERS...I DO NOT PLAN ON MANY WIDESPREAD OR SIGNIFICANT
CHANGES TO THE INHERITED EXTENDED FORECAST. THE ONE EXCEPTION TO
THIS WAS RAISING THE POPS FROM LATE SUNDAY NIGHT THROUGH MONDAY AS
EACH MODEL CYCLE HAS CONTINUED TO POINT TO THIS TIME FRAME AS
HAVING THE BEST CHANCE OF PRECIPITATION OCCUR.
WE ALWAYS RECEIVE MANY CALLS FOR SNOWFALL POTENTIAL AROUND THE
HOLIDAYS. SO DESPITE OUR AVERAGE CONFIDENCE RIGHT NOW WE LIKE TO
PROJECT SNOWFALL ACCUMULATIONS FOR TRAVELERS ETC. THIS SYSTEM
COMING IN EARLY NEXT WEEK LOOKS LIKE A TYPICAL OVERRUNNING/UPSLOPE
EVENT FOR ABOUT 12-18 HRS. TWO TO FOUR INCHES IS STANDARD FOR SUCH
AN EVENT FROM THE FOOTHILLS OUT AS FAR NORTH AS BILLINGS. THE GFS
SEEMS TO BE SUGGESTING NUMBERS RIGHT ABOUT IN THIS CATEGORY FOR
NOW AS WELL...WITH UP TO AROUND 6 INCHES IN THE MOUNTAINS AND
HIGHER FOOTHILLS. BT
&&
.AVIATION...
A FEW HIGH CLOUDS WILL MOVE ACROSS THE FORECAST AREA TONIGHT.
OTHERWISE...CLEAR SKIES AND VFR CONDITIONS WILL PREVAIL.
HOWEVER...GUSTY SOUTHWEST WINDS WILL CONTINUE TONIGHT AND REMAIN
STRONG THROUGH THURSDAY AROUND LIVINGSTON AND ALONG THE BEARTOOTH
FOOTHILLS. EXPECT SUSTAINED WINDS FROM 25 TO 40 KNOTS...WITH
OCCASIONAL GUSTS TO 65 KTS POSSIBLE. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 015/038 027/045 019/033 017/032 015/020 006/018 002/027
00/N 00/N 01/B 21/B 35/S 41/B 01/B
LVM 016/037 026/043 021/034 018/032 016/023 010/019 003/028
00/N 00/N 02/J 22/J 45/S 31/B 11/N
HDN 008/038 020/044 017/034 015/032 012/021 005/020 002/027
00/B 00/B 01/B 11/B 24/S 42/J 01/B
MLS 006/033 017/038 012/028 011/026 010/016 001/014 904/020
00/U 00/B 01/B 22/J 22/S 22/J 11/B
4BQ 005/039 017/043 015/034 015/032 010/021 005/020 000/023
00/U 00/U 00/B 11/B 24/S 32/J 11/B
BHK 000/033 013/039 011/026 009/024 007/015 000/015 905/017
00/U 00/U 00/B 13/J 23/S 32/J 11/B
SHR 007/038 019/042 019/038 017/035 015/024 007/021 003/028
00/B 00/B 00/B 01/B 13/S 32/J 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 19, 9:09 PM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MST WED DEC 19 2012
MTZ028>042-056>058-063>068-WYZ098-099-210415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
909 PM MST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG SOUTHWEST WINDS WILL CONTINUE IN FAVORED LOCATIONS ALONG
THE FOOTHILLS TONIGHT INCLUDING THE LIVINGSTON AND NYE AREAS.
WIND GUST OF 60 TO 70 MPH WILL CAUSE DANGEROUS CROSSWINDS ALONG
INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG SOUTHWEST WINDS AND DANGEROUS CROSSWINDS WITH GUSTS OF 60
TO 70 MPH WILL CONTINUE UNTIL EARLY FRIDAY AROUND LIVINGSTON AND
NYE.
THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND ACCUMULATING
SNOWFALL THIS WEEKEND INTO EARLY NEXT WEEK. A CANADIAN COLD FRONT
WILL LIKELY DROP INTO THE AREA BY SATURDAY...WITH A MORE
SIGNIFICANT SURGE OF COLD AIR EXPECTED BY MONDAY. THE POTENTIAL
FOR SNOWFALL WILL INCREASE SUNDAY OR SUNDAY NIGHT AND CONTINUE
INTO CHRISTMAS DAY. THERE IS UNCERTAINTY IN HOW THE WEATHER
PATTERN WILL EVOLVE SO THOSE WITH HOLIDAY TRAVEL PLANS SHOULD
MONITOR THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- December 19, 10:59 PM MST to December 20, 1:11 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 58 mph with gusts of 75 mph and 81 mph were reported at the Livingston Airport.
High Wind, Beartooth Foothills
- When
- December 20, 2:11 PM MST to 7:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Sustained winds of 50 mph were reported at the Stillwater Mine.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418616, 418617.